This Diarrhea With Weight Loss Is Also A Side Effect Of Benicar HCT, Azor, And Tribenzor -- Other Blood Pressure Medicines Containing Olmesartan
(Posted by Tom Lamb at DrugInjuryWatch.com)
An association between the serious side effect sprue-like enteropathy and the oral angiotensin-receptor blockers (ARBs) Benicar, Benicar HCT, Azor, and Tribenzor and has been getting increased attention in the medical literature.
As pointed out by the FDA in July 2013 when it issued this MedWatch alert, "FDA Drug Safety Communication: FDA approves label changes to include intestinal problems (sprue-like enteropathy) linked to blood pressure medicine olmesartan medoxomil", severe and chronic diarrhea with substantial weight loss has been reported in patients taking Benicar and the other related drugs months to years after they first started using these blood pressure pills.
Strictly Confidential, No Obligation.
The most recent medical article we have seen on this still emerging drug safety issue was published online by the Journal of Pharmacy Practice in late March 2014. From the Abstract for "A Review of Current Evidence of Olmesartan Medoxomil Mimicking Symptoms of Celiac Disease" we get this information:
Objective: To review the evidence of an association between [Benicar, Benicar HCT, Azor, and Tribenzor (olmesartan medoxomil)] and symptoms mimicking celiac disease....
Data Sources: Literature was searched in PubMed (1965-November 2013) using the key words or MeSH terms olmesartan, enteropathy, celiac disease, sprue, and diarrhea.
Data Synthesis: There have been recent implications of [Benicar, Benicar HCT, Azor, and Tribenzor (olmesartan medoxomil)] being linked to symptoms mimicking celiac disease. Investigators first identified the association in 22 patients who presented with presumed refractory celiac disease. Upon further evaluation, it was discovered that these symptoms improved when [Benicar, Benicar HCT, Azor, or Tribenzor (olmesartan medoxomil)] was discontinued. In response to this report, additional case studies have been published.
Conclusions: There is growing evidence supporting the association between [Benicar, Benicar HCT, Azor, and Tribenzor (olmesartan medoxomil)] and sprue-like symptoms; however, further research is warranted. These symptoms can be life threatening and clinicians should be aware of the potential association.
For more information you can take a look at our previous articles:
- Benicar-Induced Enteropathy: Recently Found / New Possible Cause Of Villous Atrophy: Symptoms And Diagnosis
- Blood Pressure Drug Benicar Causes Serious Intestinal Side Effects Such As Chronic And Severe Diarrhea Months Or Years After Starting Drug
Of course, we are continuing to monitor this drug safety issue concerning Benicar, Benicar HCT, Azor, and Tribenzor.